Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 24, NWS Columbia, SC

March 31, 202511 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 31, 2025, 4:32 PM EDT for 11 counties in South Carolina. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2025, 4:32 PM EDT (20:32 UTC)
Expired
Mar 31, 2025, 5:30 PM EDT
In force
58 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Aiken County, SC, Calhoun County, SC, Clarendon County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 56 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 4:40 PM EDTTSTM WND DMG2 Ssw Dreher Island Sp, SCSCDPS reports tree fell over Frank Shealy Rd near Rocky Retreat Ct.
Mar 31, 5:17 PM EDTTSTM WND DMG4 Ese Ridgeway, SCSC Department of Safety reports a tree down in the road on Smallwood Rd, near the intersection with Summer Rd.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 11:33 AM EDTSevere Thunderstorm WatchSPC7 hr
Mar 31, 3:17 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2025-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2025-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
542 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

437 
WUUS52 KCAE 312032
SVRCAE
SCC003-017-027-039-055-057-061-063-071-079-085-312130-
/O.NEW.KCAE.SV.W.0024.250331T2032Z-250331T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
432 PM EDT Mon Mar 31 2025

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Fairfield County in central South Carolina...
  Lancaster County in central South Carolina...
  Western Lee County in central South Carolina...
  Eastern Newberry County in central South Carolina...
  Northern Calhoun County in central South Carolina...
  West central Clarendon County in central South Carolina...
  Lexington County in central South Carolina...
  Sumter County in central South Carolina...
  Northeastern Aiken County in central South Carolina...
  Richland County in central South Carolina...
  Kershaw County in central South Carolina...

* Until 530 PM EDT.

* At 432 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles west of Chester State Park to near
  Jenkinsville to 13 miles southwest of Red Bank, moving northeast at
  55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Little Mountain, Dalzell, Cedar Grove Fire Station, Lebanon Fire
  Station, Manville, Bell Town Fire Station, Summit, Community of
  Almond Glen, Mitford, Faith Christian School, Cayce Riverwalk,
  Columbia International University, Midway Elementary School, Pine
  Ridge, Camp Kinard, Heath Springs, Wateree River Correctional
  Institution, Samaria Fire Station, Woodrow, and Camden.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 36 and 116.
 Interstate 26 between mile markers 80 and 126.
 Interstate 77 between mile markers 0 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3493 8078 3482 8080 3482 8056 3459 8038
      3433 8025 3377 8033 3371 8039 3374 8044
      3364 8053 3376 8066 3380 8108 3368 8148
      3447 8151 3450 8142 3457 8142 3455 8087
      3470 8086 3483 8090 3493 8086 3507 8090
TIME...MOT...LOC 2032Z 245DEG 50KT 3466 8135 3421 8126 3377 8137 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

EC
2 follow-up statements
112 
WWUS52 KCAE 312055
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
455 PM EDT Mon Mar 31 2025

SCC003-071-312104-
/O.CAN.KCAE.SV.W.0024.000000T0000Z-250331T2130Z/
Newberry SC-Aiken SC-
455 PM EDT Mon Mar 31 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN NEWBERRY AND
NORTHEASTERN AIKEN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central South Carolina. A Severe Thunderstorm Watch also remains in
effect until 900 PM EDT for central South Carolina.

LAT...LON 3493 8078 3482 8080 3482 8056 3459 8038
      3433 8025 3377 8033 3371 8039 3374 8044
      3364 8053 3376 8066 3380 8108 3376 8120
      3432 8130 3452 8129 3456 8123 3455 8087
      3470 8086 3483 8090 3493 8086 3507 8090
TIME...MOT...LOC 2054Z 245DEG 44KT 3459 8106 3431 8099 3387 8110 

$$

SCC017-027-039-055-057-061-063-079-085-312130-
/O.CON.KCAE.SV.W.0024.000000T0000Z-250331T2130Z/
Fairfield SC-Lancaster SC-Lee SC-Calhoun SC-Clarendon SC-
Lexington SC-Sumter SC-Richland SC-Kershaw SC-
455 PM EDT Mon Mar 31 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR FAIRFIELD...LANCASTER...WESTERN LEE...NORTHERN CALHOUN...WEST
CENTRAL CLARENDON...EASTERN LEXINGTON...SUMTER...RICHLAND AND KERSHAW
COUNTIES...

At 454 PM EDT, severe thunderstorms were located along a line
extending from near Blackstock to near Springdale to near Pine Ridge,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Dalzell, Lebanon Fire Station, Manville, Bell Town Fire Station,
Community of Almond Glen, Mitford, Faith Christian School, Cayce
Riverwalk, Columbia International University, Midway Elementary
School, Pine Ridge, Heath Springs, Wateree River Correctional
Institution, Woodrow, Camden, Mulberry, Seven Oaks, Olympia,
Dentsville, and Lake Murray Marina.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 55 and 116.
 Interstate 26 between mile markers 95 and 126.
 Interstate 77 between mile markers 0 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3493 8078 3482 8080 3482 8056 3459 8038
      3433 8025 3377 8033 3371 8039 3374 8044
      3364 8053 3376 8066 3380 8108 3376 8120
      3432 8130 3452 8129 3456 8123 3455 8087
      3470 8086 3483 8090 3493 8086 3507 8090
TIME...MOT...LOC 2054Z 245DEG 44KT 3459 8106 3431 8099 3387 8110 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAL
258 
WWUS52 KCAE 312108
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
508 PM EDT Mon Mar 31 2025

SCC063-312118-
/O.CAN.KCAE.SV.W.0024.000000T0000Z-250331T2130Z/
Lexington SC-
508 PM EDT Mon Mar 31 2025

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEXINGTON COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area.  Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
central South Carolina. A Severe Thunderstorm Watch also remains in
effect until 900 PM EDT for central South Carolina.

LAT...LON 3493 8078 3482 8080 3482 8056 3459 8038
      3433 8025 3377 8033 3371 8039 3374 8044
      3364 8053 3376 8066 3380 8097 3395 8098
      3413 8096 3437 8111 3455 8101 3455 8087
      3470 8086 3483 8090 3493 8086 3507 8090
TIME...MOT...LOC 2108Z 252DEG 56KT 3464 8080 3436 8073 3392 8084 

$$

SCC017-027-039-055-057-061-079-085-312130-
/O.CON.KCAE.SV.W.0024.000000T0000Z-250331T2130Z/
Fairfield SC-Lancaster SC-Lee SC-Calhoun SC-Clarendon SC-Sumter SC-
Richland SC-Kershaw SC-
508 PM EDT Mon Mar 31 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR EASTERN FAIRFIELD...LANCASTER...WESTERN LEE...NORTHERN CALHOUN...
WEST CENTRAL CLARENDON...SUMTER...RICHLAND AND KERSHAW COUNTIES...

At 508 PM EDT, severe thunderstorms were located along a line
extending from near Irwin to near Lake Wateree Dam to Horrel Hill,
moving east at 65 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Dalzell, Manville, Bell Town Fire Station, Community of Almond Glen,
Mitford, Faith Christian School, Midway Elementary School, Heath
Springs, Wateree River Correctional Institution, Woodrow, Camden,
Mulberry, Dentsville, Forty Acre Rock Preserve, South Sumter, Kershaw
Correctional Institution, Shaw Air Base, McWhirter Airfield, Bethune,
and North Towne Square Shopping Center.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 74 and 116.
 Interstate 77 between mile markers 6 and 19, and between mile
markers 22 and 51.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3493 8078 3482 8080 3482 8056 3459 8038
      3433 8025 3377 8033 3371 8039 3374 8044
      3364 8053 3376 8066 3380 8097 3395 8098
      3413 8096 3437 8111 3455 8101 3455 8087
      3470 8086 3483 8090 3493 8086 3507 8090
TIME...MOT...LOC 2108Z 252DEG 56KT 3464 8080 3436 8073 3392 8084 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:14 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 31, 2:14 PM EDT, 2 hours 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
214 PM EDT Mon Mar 31 2025

.SYNOPSIS...
A line of thunderstorms will move across the Southeast today
with severe storms possible this afternoon. Well above normal
temperatures expected for late week with possible record highs
late week and next weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Severe Thunderstorm Watch in effect for the CSRA and portions
  of central SC. Damaging winds are the primary threat but a few
  storms may produce a tornado and large hail.

Update: Skies clearing over the CSRA and Midlands. This will
allow the air mass to destabilize ahead of a line of
thunderstorms which will move into the forecast area this
afternoon. The largest threat still appears to be areas of
damaging winds along the line of thunderstorms. That said,
conditions remain sufficient to have a few stronger storms
embedded within the line which potentially produce a tornado or
large hail.

Previous Discussion: An upper level trough continues to shift
eastward across the middle of the country which will push a cold
front through the area by tonight. Ahead of the front today,
continued southerly low level flow around the western Atlantic
surface high will provide continued warm and moist advection
over the forecast area leading to air mass destabilization
through the day. Morning stratus may delay or impact the initial
destabilization but guidance suggests MLCAPE values will exceed
1000 J/kg during peak heating with modest but sufficient
effective wind shear around 30-40 knots which should support the
threat of severe weather.

Latest HRRR runs consistently showing this initial convective
line diminishing as it moves east of the mountains but leaving a
residual outflow boundary somewhere across the northern
Midlands. This could become a focus for enhanced helicity and a
increased tornado threat when afternoon convection moves into
the region.

Hi-res guidance is in reasonable agreement developing
convection across the Gulf Coast states after 12z which then
tracks eastward through the day encountering an increasingly
unstable high theta-e environment resulting in a line of strong
convection moving through our area mid to late afternoon
(18z-01z) with possible isolated discrete cells developing ahead
of the line. Hi-res guidance also showing some updraft helicity
tracks moving across the Midlands and CSRA with a more recent
enhancement of them across the northern Midlands (likely
associated with the forecast outflow boundary) which is a change
from previous forecast thinking that the tornado threat would
primarily be confined to the CSRA and southeast Midlands. So
while there does not appear to be a significant tornado threat,
with a more likely storm mode being cold pool dominated linear
multicellular segments, the tornado threat does exist across the
entire forecast area. As mentioned, damaging wind gusts are the
primary threat of severe weather given the fairly
unidirectional wind profile but large hail cannot be ruled out
either. PWAT values continue to be high (over 200% of normal)
and will support heavy rain potential but storm motion should be
high enough to limit flash flood threat.

Temperatures today should warm again well into the 70s with
some lower 80s possible in the eastern Midlands, depending on
how quickly the lower stratus can burn off. After the convection
pushes east of the forecast area this evening lingering cloud
cover will limit radiational cooling and expect some return of
stratus due to abundant low level moisture in place until the
cold front pushes through. Cold advection should commence behind
the front late tonight and overnight lows expected to fall into
the 50s ranging from the lower 50s west to upper 50s east.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Key Message(s):

- Cooler and dry Tuesday with the beginning of a warming trend.

Tuesday will be the coolest day this week and likely the driest as
PWATs drop to around 0.5" behind the departing cold front. Highs
will generally be in the 70s for most places with dewpoints falling
back into the 40's or perhaps upper 50s across the southern forecast
area. Broad offshore high pressure and upper ridging develops into
Wednesday, with some moisture returning to the area and daytime
temperatures increasing another 5-8 degrees. A few upslope and
isentropically forced showers are possible Wednesday, but accums
should be fairly light given PWAT values between 1" and 1.25".
Overnight lows should be in the 50s Tuesday night and 60s Wednesday
night.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Key Message(s):

- Highly anomalous warmth expected with near record high
temperatures possible Thursday through Sunday.

The big story in the extended continues to be the potential for near
record or record high temperatures. The surface high becomes well
established offshore with upper level ridging continuing to build
over the area through the upcoming weekend. NBM high temperatures
are in the upper 80s to low 90s Thursday through at least Saturday,
though the spread by Sunday is a little larger and temperatures may
cool off a few degrees. The EC EFI continues to show highs in the
80th-90th+ percentile across the entire area with a few Shift of
Tails bullseyes of 1 Thursday through Saturday, and values drop off a
bit to generally 80th percentile for Sunday, so there is good model
support for these expected temperatures. The uncertainty of
temperatures Sunday and Monday is likely due to timing differences
for the next front late next weekend, which will also probably bring
the next best chance for a good bit of rainfall.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Isolated showers and possible storms now entering near AGS/DNL
and moving toward the east with MVFR ceilings still seen at all
sites except at AGS/DNL where it has been bouncing between VFR
and MVFR.

MVFR ceilings remain with scattered to broken clouds between
1,800 and 2,500 ft or so with near 10 kt southwest winds
continuing. The main line of strong to severe thunderstorms is
fast approaching eastern GA with isolated showers moving into
AGS/DNL at this time, continuing east. Some of these will
maintain the possibility of developing into thunderstorms as
instability increases ahead of the main line. This activity
should be entering near CUB/CAE by 19z or so and some of this
may reach near OGB a little later. The timing for the main line
of storms is on track with it currently looking to enter AGS/DNL
by 19-20z, CUB/CAE by 20-21z, and OGB by 20-22z. This has a
history of bringing strong winds with some gusts over 35 kts and
ceiling and visibility restrictions. These conditions may last
for a couple hours as the main line passes. Behind the line,
some isolated showers may linger into the evening but the main
impact behind this line of storms continues to be another
stratus deck that looks to build back in after 6-8z with light
and variable winds, but some guidance has not been as aggressive
with how low the deck gets before being pushed out by the front
and thus currently have MVFR ceilings and visibilities through
around daybreak.

EXTENDED AVIATION OUTLOOK... Early morning low clouds continue
to be possible Wednesday and Thursday morning with abundant
moisture but no precipitation is expected.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

In the hours before

Local storm report, Mar 31, 4:18 PM EDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Columbia SC
418 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     Tstm Wnd Dmg     1 N Thomson             33.48N 82.50W
03/31/2025                   McDuffie           GA   911 Call Center

            Dispatch reports tree down on Cobbham Rd.

&&
Local storm report, Mar 31, 4:31 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Columbia SC
431 PM EDT Mon Mar 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     Tstm Wnd Dmg     3 NE Plum Branch        33.88N 82.22W
03/31/2025                   McCormick          SC   911 Call Center

            Trees down on Harmony Rd, New Hope Rd, and
            Whitetown Rd in Plum Branch. Time estimated
            based on radar.

&&

JAQ

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:50 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, McCormick, Saluda55 min
Mar 31, 3:27 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell63 min
Mar 31, 3:37 PM EDTTornado WarningCAEEdgefield, McCormick, Saluda23 min
Mar 31, 3:43 PM EDTAreal Flood AdvisoryCAEAiken2 hr
Mar 31, 3:45 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, Newberry, Orangeburg and 1 more60 min
Mar 31, 4:26 PM EDTSevere Thunderstorm WarningCAEBamberg, Barnwell, Calhoun, Clarendon, Lexington, Orangeburg64 min
Mar 31, 5:26 PM EDTSevere Thunderstorm WarningCAEBamberg, Calhoun, Clarendon, Orangeburg49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.